New York, 2013

Damaging Winds in New York, November 17, 2013

November 17, 2013 · NWS BUF · 6 events in 2 counties and zones

A line of thunderstorms accompanied the passage of a strong cold front as it swept western New York. The thunderstorms produced wind gusts measured to 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of thunderstorms accompanied the passage of a strong cold front as it swept western New York. The thunderstorms produced wind gusts measured to 58 mph. The thunderstorm winds downed trees and power lines. In Dunkirk, the storage door to a gas station garage was blown off. In Fredonia, an uprooted tree fell on an apartment building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 17, 8:47 PM EST, 43 minutes earlier.

Area forecast discussion, Nov 17, 8:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
847 PM EST SUN NOV 17 2013

.SYNOPSIS...
RAPIDLY DEEPENING LOW PRESSURE TRACKING FROM THE UPPER GREAT LAKES
TO JAMES BAY WILL SWEEP A POWERFUL COLD FRONT ACROSS OUR REGION
TONIGHT...WHICH WILL BE ACCOMPANIED BY A LINE OF SHOWERS AND SOME
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. IN THE WAKE OF THE
FRONT...WIDESPREAD STRONG WINDS WILL FOLLOW FOR THE SECOND HALF OF
TONIGHT AND MONDAY...WITH PROGRESSIVELY COOLER AIR ALSO OVERSPREADING
OUR AREA MONDAY THROUGH TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 845 PM...HAVE UPDATED ALL RELEVANT FORECAST PRODUCTS FOR THE
ISSUANCE OF SEVERE THUNDERSTORM WATCH NUMBER 570...WHICH IS IN
EFFECT UNTIL 1 AM FOR MUCH OF WESTERN NEW YORK.

THE PRIMARY FORECAST CONCERNS IN THE NEAR TERM CONTINUE TO BE THE
POTENTIAL FOR A SEVERE WEATHER OUTBREAK TONIGHT....AND STRONG
SYNOPTIC-SCALE WINDS TONIGHT AND MONDAY.

FROM A SYNOPTIC STANDPOINT...

AS OF MID EVENING...A RAPIDLY DEEPENING LOW WAS LOCATED OVER THE
STRAITS OF MICHIGAN. THROUGH THE REST OF TONIGHT AND MONDAY...THIS
LOW WILL TRACK TO JUST SOUTH OF JAMES BAY WHILE BOMBING OUT TO
AROUND 965MB. A POWERFUL COLD FRONT WILL ENTER FAR WESTERN NY BY
03Z THEN WILL RAPIDLY RACE ACROSS THE REMAINDER OF THE AREA...
BEFORE EXITING THE NORTH COUNTRY AROUND 07Z-08Z. THIS FRONT WILL
BE ACCOMPANIED BY A VERY STRONG MID LEVEL SHORTWAVE AND PERIOD OF
UPPER LEVEL DIVERGENCE...WHICH WILL COMBINE WITH FRONTAL
CONVERGENCE TO PRODUCE A BELT OF STRONG DEEP LAYER ASCENT. IN
TURN...THIS REGION OF ASCENT WILL GENERATE A SWATH OF SHOWERS AND
THUNDERSTORMS THAT WILL LAST ABOUT 2-4 HOURS AT ANY GIVEN
LOCATION.

SQUALL LINE AND SEVERE WEATHER...

AS OF 845 PM...UPSTREAM RADARS SHOW THE LEADING EDGE OF THE COLD
FRONTAL CONVECTION NOW PUSHING INTO EXTREME FAR WESTERN NEW
YORK. THIS WILL CONTINUE TO PRESS EASTWARD THROUGH THE EARLY
OVERNIGHT HOURS...AND WILL BRING THE POTENTIAL FOR WIDESPREAD WIND
DAMAGE.

INSTABILITY IS NOT IMPRESSIVE BY MID SUMMER STANDARDS...BUT MLCAPE
OF AROUND 500J/KG IS MORE THAN ADEQUATE TO SUPPORT A SQUALL LINE IN
SUCH A STRONGLY FORCED ENVIRONMENT. STRONG WELL ALIGNED WIND FIELDS
SUPPORT MAINLY STRAIGHT LINE WIND DAMAGE HERE...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT IF ANY SMALL SCALE CIRCULATIONS OR
EMBEDDED SUPERCELL STRUCTURES STILL EXIST ALONG THE LINE.

SPC HAS WESTERN NY IN MODERATE RISK AND THIS SEEMS REASONABLE.
FARTHER EAST...WIND DAMAGE WITH THE LINE IS STILL LIKELY...ALTHOUGH
MIGHT NOT BE QUITE AS WIDESPREAD WITH DIMINISHING INSTABILITY.

SYNOPTIC SCALE WINDS...

AHEAD OF THE COLD FRONT A STRONG 60-75 KNOT LOW LEVEL JET WILL
DEVELOP IN THE WARM SECTOR. THIS WILL BRING THE POTENTIAL FOR STRONG
DOWNSLOPE WINDS ALONG THE LAKE ERIE SHORE...AND ALSO THE BLACK RIVER
VALLEY TO NEAR FORT DRUM. GUSTY WINDS ARE ALSO POSSIBLE ALONG OTHER
NORTHWARD FACING SLOPES AND NORTH/SOUTH ORIENTED VALLEYS. THESE
PRE-FRONTAL DOWNSLOPE WINDS WILL MOST LIKELY BE ON THE ORDER OF
40-55 MPH IN THE DOWNSLOPE AREAS...LOWER ELSEWHERE.

BEHIND THE SURFACE COLD FRONT WINDS WILL BECOME SOUTHWEST AND
RAPIDLY INCREASE. THIS IS THE TIME PERIOD WHERE THE MOST WIDESPREAD
GENERAL WINDS ARE EXPECTED...WITH THE STRONGEST WINDS NORTHEAST OF
LAKES ERIE AND ONTARIO. 50-60 KNOTS OF WIND ALOFT REMAIN BEHIND THE
COLD FRONT JUST A FEW THOUSAND FEET UP...AND MODERATE COLD AIR
ADVECTION AND STRONG SUBSIDENCE IN THE WAKE OF THE MID LEVEL
SHORTWAVE SHOULD BE ABLE TO MIX DOWN TO THE SURFACE WITH DAMAGING
GUSTS NORTHEAST OF BOTH LAKES.

IN ADDITION...BOTH THE NAM AND GFS CONTINUE TO SUGGEST A DEVELOPING
TROPOPAUSE FOLD AND INTRUSION OF STRATOSPHERIC AIR INTO THE MID
LEVELS WITH THIS INTENSE MID LEVEL SYSTEM. THIS WILL RESULT IN DEEP
LAYER INSTABILITY WHICH FURTHER ENHANCES DOWNWARD MIXING POTENTIAL.
WITH SUCH A RAPIDLY DEEPENING CYCLONE AND MID LEVEL SYSTEM...WE WILL
ALSO NEED TO MONITOR SATELLITE IMAGERY FOR THE POTENTIAL OF A STING
JET. IF THIS MATERIALIZES...PEAK WIND GUSTS IN THE POST FRONTAL
ENVIRONMENT MAY BE NOTABLY HIGHER THAN 60 MPH.

WINDS WILL CONTINUE ON MONDAY ALTHOUGH MOST OF THE WARNING CRITERIA
GUSTS SHOULD BE CONFINED TO THE MORNING IN WESTERN NY...AND THROUGH
EARLY TO MID AFTERNOON ACROSS THE EASTERN ZONES. ANY SHOWERS WILL
END FROM WEST TO EAST EARLY. SOME LIMITED LAKE EFFECT WILL BEGIN
DURING THE AFTERNOON WITH SCATTERED SHOWERS EAST OF LAKE ERIE...AND
A LITTLE MORE LIKELY EAST OF LAKE ONTARIO. A FEW WET SNOWFLAKES MAY
MIX IN BY LATE AFTERNOON ACROSS HIGHER TERRAIN. TEMPERATURES WILL
FALL FROM THE 50S EARLY THROUGH THE 40S BY AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE DEEP SURFACE LOW WILL PULL OUT ACROSS QUEBEC MONDAY NIGHT...
WHILE HIGH PRESSURE BUILD ACROSS THE OHIO VALLEY. ONGOING LAKE
EFFECT RAIN AND SNOW SHOWERS WILL BE IN PLACE EAST OF THE LAKES
MONDAY EVENING AS COLDER AIR AND SYNOPTIC MOISTURE LINGER BEHIND THE
DEPARTING LOW.

AS THE COLD AIR DEEPENS MONDAY NIGHT...EXPECT ALL LAKE EFFECT PCPN
TO CHANGE OVER TO SNOW SHOWERS. AFTER MIDNIGHT...THE LAKE EFFECT
SNOW WILL TEND TO SHIFT TO THE SOUTH AND WEAKEN A BIT AS THE
BOUNDARY LAYER WINDS VEER TO THE NORTHWEST WHILE THE SYNOPTIC
MOISTURE DECREASES. THE TRANSITORY NATURE AND WEAKENING TREND TO THE
LAKE EFFECT SNOW SHOULD KEEP SNOW ACCUMULATIONS UNDER ADVISORY
LEVELS.

AS THE SURFACE HIGH BUILDS EAST ACROSS THE LOWER LAKES ON
TUESDAY...ANY LINGERING SNOW SHOWERS WILL END. WE WILL ALSO SEE AN
INCREASE IN AFTERNOON SUNSHINE. DRY WEATHER WILL CONTINUE WEDNESDAY
AND WEDNESDAY NIGHT AS THE HIGH CRESTS OVER NEW YORK STATE BEFORE
SHIFTING EAST INTO NEW ENGLAND.

WHILE BREEZY TO WINDY CONDITIONS WILL LINGER THROUGH MONDAY
NIGHT...THE WIND GUSTS WILL SUBSIDE CONSIDERABLY AS THE PRESSURE
GRADIENT WEAKENS BEHIND THE DEPARTING LOW.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A TRANSITION TO MORE WINTER-LIKE CONDITIONS WILL TAKE PLACE DURING
THE SECOND HALF OF THIS PERIOD AS A DEEP UPPER LEVEL TROUGH SETS UP
ACROSS THE GREAT LAKES AND NORTHEAST PART OF THE COUNTRY.

AT THE SURFACE...HIGH PRESSURE WILL BE ANCHORED OFF THE EAST COAST
ON THURSDAY. THE HIGH WILL KEEP US DRY...BUT THERE WILL AN INCREASE
IN CLOUDS AS A WEAK COLD FRONT MOVES EAST TOWARD THE LOWER LAKES.
WILL MAINTAIN A LOW CHANCE FOR RAIN AND SNOW SHOWERS THURSDAY NIGHT
AS THE FRONT PUSHES ACROSS NEW YORK STATE. HIGH PRESSURE WILL BRING
MAINLY DRY WEATHER FRIDAY...BUT CLOUDS MAY TEND TO LINGER DUE TO A
NORTHERLY UPSLOPE FLOW BEHIND THE FRONT.

A STRONGER COLDER FRONT...ASSOCIATED WITH THE DEEPENING UPPER LEVEL
TROUGH...WILL CROSS WESTERN AND CENTRAL NEW YORK SATURDAY. EXPECT
GENERAL SNOW SHOWERS TO ACCOMPANY THE FRONT. A NORTHWEST FLOW OF
MUCH COLDER AIR (850 TEMPERATURES FORECAST TO DROP TO -15C TO -20C)
IS FORECAST TO ADVECT ACROSS THE LOWER LAKES SATURDAY NIGHT AND
SUNDAY. THIS WILL LIKELY RESULT IN SOME ORGANIZED LAKE EFFECT SNOWS
SOUTHEAST OF THE LAKES.

TEMPERATURES WILL BE CLOSE TO AVERAGE ON THURSDAY...BEFORE A FALLING
TREND TAKES PLACE BEHIND EACH FRONT. BY SUNDAY...DAYTIME
TEMPERATURES MAY STRUGGLE TO GET ABOVE 30 DEGREES.

THE COLD AIR MAY ALSO BE ACCOMPANIED BY RATHER WINDY CONDITIONS
SATURDAY NIGHT AND SUNDAY...BUT THE WINDS ARE NOT EXPECTED TO BE AS
STRONG AS THOSE THAT WILL BE IMPACTING OUR AREA TONIGHT AND MONDAY.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
TONIGHT...A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA WITH
SEVERAL HOURS OF SHOWERS AND AN EMBEDDED LINE OF STRONG TO SEVERE
THUNDERSTORMS ALONG THE FRONT. THIS LINE MAY PRODUCE VERY STRONG
WIND GUSTS AND A BRIEF PERIOD OF IFR. OTHERWISE WINDS WILL INCREASE
SOME AHEAD OF THE FRONT ESPECIALLY ON THE HILLS AND NORTHWARD FACING
SLOPES...BEFORE INCREASING FURTHER BEHIND THE FRONT LATE TONIGHT
THROUGH MONDAY. THE STRONGEST WINDS WILL BE FOUND NORTHEAST OF LAKES
ERIE AND ONTARIO WHERE GUSTS OF 45 TO 50 KNOTS ARE LIKELY.

BEHIND THE FRONT...CIGS/VSBYS WILL IMPROVE TO VFR AT THE LOWER
ELEVATIONS OVERNIGHT...WITH MAINLY VFR CONDITIONS THEN CONTINUING
INTO MONDAY MORNING...BEFORE POTENTIALLY LOWERING BACK TO HIGH-END
MVFR DURING THE AFTERNOON AS AN AREA OF WRAPAROUND MOISTURE
OVERSPREADS THE LOWER GREAT LAKES. MEANWHILE ACROSS THE HIGHER
TERRAIN...MVFR CIGS WILL LINGER THROUGH THE OVERNIGHT HOURS AND
MONDAY...WITH A FEW LAKE EFFECT SHOWERS DEVELOPING EAST OF THE LAKES
LATER IN THE DAY.

OUTLOOK...
MONDAY NIGHT...VFR EXCEPT LOCAL MVFR/IFR IN LAKE EFFECT SNOW SHOWERS
EAST OF THE LAKES.
TUESDAY...VFR WITH LOCAL MVFR IN LIGHT LAKE EFFECT SNOW SHOWERS
SOUTHEAST OF THE LAKES.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
SOUTHERLY WINDS WILL INCREASE THIS EVENING AHEAD OF A STRONG COLD
FRONT.

THE MAIN PERIOD OF CONCERN WILL BE LATE THIS EVENING THROUGH MONDAY
WHEN GALE FORCE WINDS ARE A NEAR CERTAINTY ON BOTH LAKES. LOW
PRESSURE DEEPENING TO 965 MB SOUTH OF JAMES BAY LATE TONIGHT WILL
PRODUCE A PERIOD OF SOLID GALES ON THE LAKES TONIGHT AND MONDAY WITH
SUSTAINED WINDS OF 40-45 KNOTS AND STORM FORCE GUSTS. IT WILL BE A
BIT MORE MARGINAL ON THE RIVERS...BUT THE SHEAR STRENGTH OF THE LOW
AND STRONG WINDS ALOFT JUSTIFY GALES ON THE NIAGARA RIVER AND SAINT
LAWRENCE RIVER AS WELL.

WINDS WILL GRADUALLY DIMINISH MONDAY NIGHT AND TUESDAY AS THE FLOW
BECOMES NORTHWESTERLY.

&&

.TIDES/COASTAL FLOODING...
A RAPIDLY DEEPENING AREA OF LOW PRESSURE MOVING FROM THE CENTRAL
LAKES TOWARDS WESTERN QUEBEC WILL FOLLOW A FAVORABLE PATH TO
PRODUCE STRONG SOUTHWEST WINDS ON LAKE ERIE AND PUSH RISING WATER
TO THE NORTHEAST END OF THE LAKE.

WINDS WILL SHIFT FROM SOUTHERLY TO SOUTHWESTERLY FOLLOWING A
STRONG COLD FRONT LATE SUNDAY EVENING. NORMALLY THIS SCENARIO
GIVEN THE FORECAST WIND SPEEDS WOULD NOT ALLOW THE LAKE LEVEL TO
QUITE REACH FLOOD STAGE...WITH MODEL GUIDANCE SUGGESTING A PEAK
AROUND 6 FEET. HOWEVER...THERE IS THE POTENTIAL FOR A SQUALL LINE
ALONG THE COLD FRONT. SQUALL LINE DRIVEN SEICHE EVENTS ARE NOT AS
COMMON AS SYNOPTICALLY DRIVEN...BUT IF THE SQUALL LINE IS STRONG
ENOUGH IT MAY ENHANCE THE SEICHE AND PUSH THE WATER LEVEL AT
BUFFALO TO NEAR THE FLOOD STAGE OF 8 FEET ABOVE LOW WATER DATUM.
GIVEN THIS POTENTIAL...WE HAVE UPGRADED THE LAKESHORE FLOOD WATCH
TO A WARNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 1 PM EST MONDAY FOR NYZ001>003-010-011-
     019-085.
     LAKESHORE FLOOD WARNING UNTIL 10 AM EST MONDAY FOR NYZ010-019-
     085.
     HIGH WIND WARNING UNTIL 4 PM EST MONDAY FOR NYZ007-008.
     HIGH WIND WARNING UNTIL 4 PM EST MONDAY FOR NYZ004>006.
     WIND ADVISORY UNTIL 1 PM EST MONDAY FOR NYZ012>014-020-021.
MARINE...GALE WARNING UNTIL 4 PM EST MONDAY FOR LEZ020-040-041.
         GALE WARNING UNTIL 4 PM EST MONDAY FOR LOZ030.
         GALE WARNING UNTIL 7 PM EST MONDAY FOR LOZ043>045-063>065.
         GALE WARNING UNTIL 4 PM EST MONDAY FOR LOZ042-062.
         GALE WARNING FROM 1 AM TO 7 PM EST MONDAY FOR SLZ022-
         024.

&&

SYNOPSIS...HITCHCOCK/JJR
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...HITCHCOCK/JJR
MARINE...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCK
Hazardous weather outlook, Nov 17, 8:57 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
857 PM EST SUN NOV 17 2013

NYZ007-008-190200-
JEFFERSON-LEWIS-
857 PM EST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-006-190200-
NORTHERN CAYUGA-OSWEGO-
857 PM EST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-190200-
WAYNE-
857 PM EST SUN NOV 17 2013

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-011-190200-
NIAGARA-ORLEANS-MONROE-GENESEE-
857 PM EST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-020-021-190200-
WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
857 PM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-190200-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
857 PM EST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   SEVERE THUNDERSTORM WATCH.
   LAKESHORE FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-190200-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
857 PM EST SUN NOV 17 2013

...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-190200-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
857 PM EST SUN NOV 17 2013

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043-190200-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
857 PM EST SUN NOV 17 2013

...GALE WARNING IN EFFECT UNTIL 7 PM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-190200-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
857 PM EST SUN NOV 17 2013

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...
...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-063>065-190200-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
857 PM EST SUN NOV 17 2013

...GALE WARNING IN EFFECT UNTIL 7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ062-190200-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
857 PM EST SUN NOV 17 2013

...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Nov 17, 4:18 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EST SUN NOV 17 2013

NYZ001-002-010>012-019>021-085-180230-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
418 PM EST SUN NOV 17 2013

...STORMY WEATHER ON THE HORIZON FOR LATE THIS EVENING...

A DEEPENING LOW PRESSURE SYSTEM WILL LIFT ACROSS THE UPPER GREAT
LAKES TONIGHT AND PUSH AN ENERGETIC COLD FRONT THROUGH WESTERN
NEW YORK IN THE PROCESS. THIS FRONT WILL LIKELY BE ACCOMPANIED BY
A SQUALL LINE OF HEAVY SHOWERS AND POSSIBLY SOME STRONG
THUNDERSTORMS...ANY OF WHICH COULD PRODUCE DAMAGING WIND GUSTS.

THE LINE OF POTENTIALLY SEVERE WEATHER WILL MOVE ACROSS THE EIGHT
COUNTIES OF WESTERN NEW YORK BETWEEN 10 PM AND MIDNIGHT.

WHILE SOUTHERLY WINDS COULD GUST OVER 40 MPH EARLY THIS
EVENING...POWERFUL SOUTHWEST WINDS IN THE WAKE OF THE COLD FRONT
WILL FUNNEL UP THE FULL LENGTH OF LAKE ERIE AND GUST TO 60 MPH
ACROSS CHAUTAUQUA COUNTY AND THE NIAGARA FRONTIER. FURTHER INLAND
ACROSS THE REST OF THE SOUTHERN TIER...WIND GUSTS COULD REACH AS
HIGH AS 50 MPH.

RSH
Special weather statement, Nov 17, 4:25 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
425 PM EST SUN NOV 17 2013

NYZ003>005-013-014-180300-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
425 PM EST SUN NOV 17 2013

...STORMY WEATHER ON THE HORIZON FOR LATE THIS EVENING...

A DEEPENING LOW PRESSURE SYSTEM WILL LIFT ACROSS THE UPPER GREAT
LAKES TONIGHT AND PUSH AN ENERGETIC COLD FRONT THROUGH WESTERN
NEW YORK IN THE PROCESS. THIS FRONT COULD BE ACCOMPANIED BY A
SQUALL LINE OF HEAVY SHOWERS AND POSSIBLY SOME STRONG
THUNDERSTORMS...ANY OF WHICH COULD PRODUCE DAMAGING WIND GUSTS.

THE LINE OF POTENTIALLY SEVERE WEATHER WILL MOVE ACROSS THE
GENESEE VALLEY AND WESTERN FINGER LAKES REGION BETWEEN 11 PM AND
1 AM EST.

WHILE SOUTHERLY WINDS COULD GUST OVER 40 MPH THIS EVENING...
ESPECIALLY OVER THE HIGHER TERRAIN OF THE FINGER LAKES...POWERFUL
WINDS IN THE WAKE OF THE COLD FRONT WILL FUNNEL UP LAKE ERIE AND
EXTEND ACROSS PARTS OF THE GENESEE VALLEY OVERNIGHT. WINDS WILL
GUST TO 60 MPH ACROSS THIS AREA LATE TONIGHT...WITH GUSTS TO 50
MPH POSSIBLE ACROSS THE INTERIOR SECTIONS OF THE FINGER LAKES
REGION.

RSH
Special weather statement, Nov 17, 4:33 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 PM EST SUN NOV 17 2013

NYZ006>008-180430-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
433 PM EST SUN NOV 17 2013

...STORMY WEATHER ON THE HORIZON FOR LATER TONIGHT...

A DEEPENING LOW PRESSURE SYSTEM WILL LIFT ACROSS THE UPPER GREAT
LAKES TONIGHT AND PUSH AN ENERGETIC COLD FRONT THROUGH WESTERN AND
NORTH CENTRAL NEW YORK IN THE PROCESS. THIS FRONT COULD BE
ACCOMPANIED BY A SQUALL LINE OF HEAVY SHOWERS AND POSSIBLY SOME
STRONG THUNDERSTORMS...ANY OF WHICH COULD PRODUCE DAMAGING WIND
GUSTS.

THE LINE OF POTENTIALLY SEVERE WEATHER WILL MOVE ACROSS EASTERN
LAKE ONTARIO REGION...INCLUDING OSWEGO...JEFFERSON AND LEWIS
COUNTIES BETWEEN 1 AM AND 3 AM EST.

WHILE SOUTHERLY WINDS COULD GUST TO 50 MPH BEFORE MIDNIGHT IN THE
BLACK RIVER VALLEY...POWERFUL WINDS IN THE WAKE OF THE COLD FRONT
WILL BE FELT ACROSS THE ENTIRE REGION WITH WIND GUSTS TO 60 MPH
OVERNIGHT AND MONDAY MORNING.

RSH

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
November 17, 9:30 PM EST
Where
Chautauqua County, 0.51 mi W of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.320, -79.580

Reports of trees down in Westfield were received from the general public.

Thunderstorm Wind, Chautauqua

When
November 17, 9:43 PM EST
Where
Chautauqua County, 0.86 mi NW of Dunkirk
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.490, -79.340

Thunderstorm winds blew off the storage door to a gas station garage.

Thunderstorm Wind, Chautauqua

When
November 17, 9:44 PM EST
Where
Chautauqua County, 0.69 mi N of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
42.440, -79.330

The media reported an apartment damaged by a falling tree.

Thunderstorm Wind, Chautauqua

When
November 17, 9:50 PM EST
Where
Chautauqua County, Mayville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.250, -79.500

Law enforcement reported wires downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
November 17, 9:59 PM EST
Where
Erie County, 0.69 mi N of Angola
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.640, -79.030

The media reported wires downed by thunderstorm winds in Angola.

Thunderstorm Wind, Erie

When
November 17, 10:29 PM EST
Where
Erie County, 0.69 mi S of Porterville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.770, -78.550

County emergency management reported trees down by thunderstorm winds near the intersection of Route 78 and Two Rod Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485445, 485447, 485449, 485450, 485452, 485453.